Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS San Diego, CA

August 20, 2023San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 20, 2023, 1:04 PM PDT for San Diego County, California. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2023, 1:04 PM PDT (20:04 UTC)
Expired
Aug 20, 2023, 4:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 70 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:11 PM PDTFLASH FLOOD8 S Borrego Springs, CAHighway 78 washed out at Yaqui Pass.
Aug 20, 2:52 PM PDTRAIN 1.178 Se Warner Springs, CAMesonet station RTAC1 Ranchita in 1 hour.
Aug 20, 3:07 PM PDTRAIN 5.218 Wsw Borrego Springs, CAMesonet station RCHC1 Ranchita.
Aug 20, 3:07 PM PDTRAIN 5.218 Wsw Borrego Springs, CAMesonet station RCHC1 Ranchita.
Aug 20, 4:07 PM PDTRAIN 6.028 Wsw Borrego Springs, CAMesonet station RCHC1 Ranchita - total rainfall.
Aug 20, 4:07 PM PDTRAIN 6.028 Wsw Borrego Springs, CAMesonet station RCHC1 Ranchita - total rainfall.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS56 KSGX 202004
FFWSGX
CAC073-202315-
/O.NEW.KSGX.FF.W.0009.230820T2004Z-230820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
104 PM PDT Sun Aug 20 2023

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Northeastern San Diego County in southwestern California...

* Until 415 PM PDT.

* At 104 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. The expected rainfall 
  rate is 0.5 to 1 inch in 1 hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Borrego Springs, Hwy 78 Between S2 And Borrego Springs Rd, Hwy 78 
  Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 Between 
  Banner And S2, Hwy S22 Between Ranchita And Borrego Springs, 
  Borrego Palm Canyon, Ranchita, Hwy S22 Between Borrego Springs And 
  Imperial County Line, Hwy S2 Between Hwy 79 And Hwy 78 and 
  Ocotillo Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3306 11652 3342 11667 3342 11610 3313 11610

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Connolly
1 follow-up statement
994 
WGUS76 KSGX 202311
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
411 PM PDT Sun Aug 20 2023

CAC073-202321-
/O.EXP.KSGX.FF.W.0009.000000T0000Z-230820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
411 PM PDT Sun Aug 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT THIS AFTERNOON FOR 
NORTHEASTERN SAN DIEGO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 PM PDT Monday for a 
portion of Southwest California. More heavy rain could develop later 
today and tomorrow.

LAT...LON 3306 11652 3342 11667 3342 11610 3313 11610

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:41 AM PDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 9:41 AM PDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
941 AM PDT Sun Aug 20 2023

.SYNOPSIS...
Tropical Storm Hilary will continue to move over Southern
California today. Strong gusty winds currently being felt across
parts of San Diego County will expand northward through our
forecast area today, decreasing later tonight into Monday
morning. Widespread heavy rainfall will develop this afternoon
into this evening. The heaviest rainfall is expected for the
mountains into the deserts with catastrophic flash flooding
possible. Light rain showers will gradually push out of the region
on Monday with drier and warmer weather for Tuesday into next
weekend. West of the mountains look to be dry through the rest of
the week with a small chance for monsoonal thunderstorms for the
mountains and deserts each afternoon and evening.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

* Tropical Storm Warning in effect for all of Southern California.
* Flood Watch in effect through Monday for all of Southern
  California.
* Unnecessary travel is discouraged on today due to the high
  flooding potential.
* High Wind potential for much of the region today.

Hilary has been downgraded to a tropical storm with maximum
sustained winds of 70 MPH near the eye of the storm. The storm is
located approximately 250 miles south-southeast of San Diego and
will make landfall on the northern Baja peninsula sometime today.
Northeast winds out ahead of the storm have been howling across
the SD County mountains this morning with maximum gusts generally
40-65 MPH. Strong northeast winds will push northward through
SoCal today, where areas west of the mountains will see wind
gusts 35-45+ MPH at times. Winds will diminish this evening into
the overnight hours for all.

Not something we see very often here...a nearly saturated
atmospheric profile! Our balloon launch this morning shows very
saturated air above us with precipitable water readings over 2
inches! This has led to our radar lighting up with numerous
showers across the region this morning with areas west of the
mountains reporting a quarter to one half inch of rainfall thus
far. Cloud tops via visible satellite imagery starting to become
more pronounced over Baja California, where heavier showers and
isolated thunderstorms will impact our region later today. Areas
of Southern California will see rain rates 1-2+ inches, highest
over the mountains. Our main concern will be across the mountains
and deserts, bringing dangerous and locally catastrophic flooding
impacts. Those near burn scars and low lying roadways/desert
washes may be severely impacted. The Storm Prediction Center has
also outlined a small (2-5%) chance of brief and weak tornadoes to
occur across the Coachella Valley and Anza Borrego desert. Those
west of the mountains will see a lower flood threat, but avoiding
unnecessary travel today is a solid bet.

Hi-res models lift scattered showers out of the region through the
morning hours from south to north, with partial clearing into the
afternoon. Much cooler temperatures across interior sections of
our region are expected with humidity remaining for all locales
throughout the day. The trough of low pressure off the California
coast along with the relentless ridge of high pressure over the
Great Plains will continue to funnel in monsoonal moisture from
Mexico into SoCal through the upcoming week. This will lead to
small chances for showers and storms each afternoon/evening across
the mountains and deserts along with drier, though still a bit
humid, conditions west of the mountains.

&&

.AVIATION...
201515Z...Coast...RA with bands of RA+ today with variable CIGS 030-
070 lowering to 010-030 in bands of heavier rain. Slight chance of
TSRA this afternoon. Strong winds this afternoon and evening with
gust potential 30-45 kt. North winds shifting to the W/SW and
eventually S this evening. Most precip and strong winds will end
after 06Z Mon.

Valleys/Mountains/Deserts...RA/RA+ today with CIGS 030-070 lowering
to 010-020 in heavier rain bands. Slight chance of TS. Higher
terrain obscured at times. Strong east/southeast winds shifting west
this afternoon and then south this evening. Gusts of 50-70 kt over
the mountains and gusts of 40-50 kt elsewhere. Wind gusts may exceed
35 kt at PSP. Most precip and strong winds will end from south to
north 06Z-10Z Mon.

&&

.AVIATION...
201515Z...Coast...RA with bands of RA+ today with variable CIGS 030-
070 lowering to 010-030 in bands of heavier rain. Slight chance of
TSRA this afternoon. Strong winds this afternoon and evening with
gust potential 30-45 kt. North winds shifting to the W/SW and
eventually S this evening. Most precip and strong winds will end
after 06Z Mon.

Valleys/Mountains/Deserts...RA/RA+ today with CIGS 030-070 lowering
to 010-020 in heavier rain bands. Slight chance of TS. Higher
terrain obscured at times. Strong east/southeast winds shifting west
this afternoon and then south this evening. Gusts of 50-70 kt over
the mountains and gusts of 40-50 kt elsewhere. Wind gusts may exceed
35 kt at PSP. Most precip and strong winds will end from south to
north 06Z-10Z Mon.

&&

.MARINE...
At 8 AM the San Clemente Basin buoy reported northeast wind 16G19
kt, and San Clemente Island reported NE winds 21G26 kt. Winds from
Hilary will increase to 20-40 kt from the NNE this morning with
local gusts to 50-55 kt mainly in the inner waters. Winds will shift
to the WSW late this afternoon, eventually becoming southerly
overnight as it weakens. Short-period steep seas of 9 to 14 feet
will occur with these winds as well.

&&

.BEACHES...
160-180 degree SSE swells from Hilary will bring high surf to south
facing beaches today into Monday. Surf on the south-facing beaches
in Orange County will be 5 to 8 feet. Strong longshore and rip
currents will occur at all San Diego and Orange County beaches
through Monday morning. There is a chance of lightning at the
beaches today.

&&

.SKYWARN...
Skywarn activation is requested through tonight. Thank you for
any reports you are able to send us, spotters, they are much
appreciated!

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Orange County Coastal Areas-
     Orange County Inland Areas-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Valleys-Santa Ana Mountains and
     Foothills.

     Beach Hazards Statement through Monday morning for San Diego
     County Coastal Areas.

     Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
     Valley-Orange County Coastal Areas-Orange County Inland
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Coastal Areas-San Diego
     County Deserts-San Diego County Mountains-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     Flood Watch through Monday afternoon for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     High Surf Advisory until noon PDT Monday for Orange County
     Coastal Areas.

PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
     to the Mexican Border and out to 30 nm-Waters from San
     Mateo Point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

&&

PUBLIC...APR
AVIATION/MARINE...Moede

In the hours before

Local storm report, Aug 20, 12:18 PM PDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1218 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Non-Tstm Wnd Gst 9 WNW Santa Ysabel      33.16N 116.81W
08/20/2023  M84 MPH          San Diego          CA   Mesonet

            Mesonet station HP016 Big Black Mountain.

&&

AOT
Local storm report, Aug 20, 12:19 PM PDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1219 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     Rain             Mt Laguna               32.86N 116.42W
08/20/2023  M3.93 inch       San Diego          CA   Mesonet

            Mesonet station LGMC1 Mt Laguna.

&&

AOT
Local storm report, Aug 20, 12:20 PM PDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1220 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     Rain             4 N Lytle Creek         34.32N 117.50W
08/20/2023  M1.80 inch       San Bernardino     CA   Mesonet

            Mesonet station MNCC1 Mormon Rock dry side
            of mountains.

&&

AOT
Local storm report, Aug 20, 12:46 PM PDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1246 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     Non-Tstm Wnd Dmg 6 SE Big Bear Lake      34.17N 116.86W
08/20/2023                   San Bernardino     CA   Law Enforcement

            TREE DOWN BLOCKING ENTIRE DOWNHILL LNS.

&&

EMI
Local storm report, Aug 20, 12:54 PM PDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1254 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     Non-Tstm Wnd Dmg 8 SW Warner Springs     33.22N 116.74W
08/20/2023                   San Diego          CA   Law Enforcement

            OAK TREE DOWN BLOCKING EASTBOUND LN.

&&

EMI
Local storm report, Aug 20, 1:01 PM PDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
101 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     Debris Flow      Julian                  33.08N 116.59W
08/20/2023                   San Diego          CA   Law Enforcement

            SR78 / BANNER DR, HEAVY MUD BLOCKING SB
            LANES.

&&

EMI

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:00 AM PDTAreal Flood AdvisorySGXSan Bernardino12 hr
Aug 20, 8:16 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr
Aug 20, 8:53 AM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Aug 20, 11:04 AM PDTAreal Flood AdvisorySGXSan Bernardino9 hr
Aug 20, 11:17 AM PDTAreal Flood AdvisorySGXSan Diego6 hr
Aug 20, 11:25 AM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 20, 12:48 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 20, 1:07 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego38 min
Aug 20, 1:20 PM PDTAreal Flood AdvisorySGXRiverside4 hr
Aug 20, 1:40 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside10 hr
Aug 20, 1:51 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside10 hr
Aug 20, 2:21 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino4 hr
Aug 20, 2:58 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino5 hr
Aug 20, 3:11 PM PDTAreal Flood AdvisorySGXOrange, San Diego2 hr
Aug 20, 3:37 PM PDTTornado WarningSGXSan Diego23 min
Aug 20, 3:46 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego74 min
Aug 20, 4:05 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.